Stadol and Migraines (repost; reformatted)

F. Frank LeFever flefever at ix.netcom.com
Wed Jun 18 21:49:10 EST 1997


        I'll interpolate a few comments and questions.

        Dr. LeFever





In <33A6ABD2.27AD at sprynet.com> James Howard <jmhoward at sprynet.com>
writes: 
>
>F. Frank LeFever wrote:
>"Theory-shmeory: do you have any data on DHEA/migraine correlations? 
>e.g. increased migraine in people with elevated natural DHEA, or 
>longitudinal studies with some temporal relationship between
endogenous 
>DHEA fluctuations and migraine onset?  I'm not asserting there is no 
>relationship, but so far see no reason to take the time to read the 
>theory."
>
>James Howard responds:
>To date, no one has investigated the levels of DHEA in migraines. 
This 
>is my theory of migraines.  Now, if my very brief explanation of the 
>relationship of stadol and DHEA, to which you responded, has not 
>interested you enough to read my theory, so be it.
>
>Mr. LeFever wrote:
>"For what  its worth (sample size N = 1), I have had classical
migraine 
>(fortification spectra, etc.) at relatively low frequency: late teens 
>through 20's, maybe 2 in 2-3 yrs?  Gradually increasing to perhaps 2-3

>per year during period when endogenous DHEA declines in most men."
>
>James Howard responds:
>According to "Basic & Clinical Pharmacology," 6th. Edition, 1995, page

>270, "The disease [migraine] is familial in 60-80% of patients, more 
>common in women, and usually has its onset in early adolescence
through 
>young adulthood, waning with advancing years."  Based on your
foregoing 
>statement, you are aware of this in that DHEA does decline with age, 
>starting in young adulthood.  When I decided to consider a theory of 
>migraines, I had to deal with the most common epidemiology.

        OK, so migraines decline with age in other people.  But besides
        DHEA, what about all the other things that decline with age?


  As in many 
>diseases, not all people fit the general pattern; perhaps you are 
>different, but your single experience does not necessarily refute my 
>theory
>
>Mr. LeFever wrote:
>"I've been taking somewhat more than recommended doses daily for well 
>over half a year, with no obvious increase in migraine frequency."
>"(n.b.: I've had no real HEADACHE for decades, because I promptly chew

>up 2-3 Cafergot tablets before the fortification spectra pass)"
>
>James Howard responds:
>I am guessing that you intended to mean that you are taking DHEA, in
the 
>foregoing sentence.

        Were we discussing anything else?

  Consider this, also from "Basic & Clinical 
>Pharmacology," page 270:  "Attacks are frequently precipitated by
stress 
>but often occur after rather than during the stressful episode."  My 
>general theory of DHEA has produced subordinate hypotheses regarding
the 
>stress hormone, cortisol.  I think, in most individuals, that DHEA 
>rebounds following cortisol release, so it may be that migraines, if 
>caused by DHEA, are first started by the effects of stress-induced 
>cortisol release.  This may be why your intake of DHEA, if that is
what 
>you meant above, is not causing migraines.  The stress (cortisol) may 
>"set the stage" for increased effects of DHEA on cells. 

    

    I find the above completely confusing.  I cannot follow your line  
    of thought





 I think it is 
>very possible that your ergotamine intake merely blocks DHEA from its 
>receptor.

    I think a direct effect of ergotamine on serotonin receptors, and  
    hence on the vascular smooth musculature (the accepted explanation)
    is more to the point, and more likely.  You do understand, do you  
    not, that I don't chew Cafergot daily: only during the very brief  
    period of the "aura" (fortification spectra).



  Judging from some of the toxic effects of ergotamine , such 
>as diarrhea, nausea, and vomitting, I suspect this may be the case.  

    I do not experience this.  Some gastric "queasiness", probably due 
    to smooth muscle effects beyond the cerebral/dural vasculature.  I 
    suspect this has all to do with serotonin, not DHEA (v. supra).



>That is, my work suggests that these symptoms are also characteristic
of 
>viral infections.

    Is your chief work re-inventing the wheel?  EVERYBODY knows these  
    are charactieristic of viral infections!



  DHEA increases upon viral infections, and I suggest 
>these symptoms result from the increased DHEA. 

    No role for IL-1? IL-2? TNF?  


 So, the ergotamine may 
>block the DHEA from causing the migraine, but later, perhaps as a 
>rebound, the increased DHEA causes the "toxic" symptoms attributed to 
>ergotamine.

    No need to posit a rebound: the effects are quite immediate.
    Anyway, many suffer nausea as part of the migraine, with or
    without ergotamine.




More information about the Neur-sci mailing list